Our Shih-tzu, 9-1/2 years old, has developed redness around his eyes and his mouth. He rubs his face a lot, which I would assume aggravates the situation. What do you think would be the problem? Allergies? Shampoo? Diet?
Shih tzus are very prone to a disease called keratoconjunctivitis sicca, or dry eye. What happens is their eyes stop producing their own tears, and the eyes dry out and become very itchy and irritated. As a result, the skin around the eyes becomes red and inflamed looking, and it COULD have something to do with the redness and hair loss around the mouth as well, since these dogs have such short faces, the itchy eyes cause them to rub their faces on carpets, rough-textured furniture, etc., to seek relief from the itching. The excessive rubbing causes the redness and loss of hair. KCS is very common in all brachycephalic breeds (breeds with pushed-in faces) and breeds with bulging eyes. It's also common in Cocker Spaniels.
Make an appointment with your vet and have him do a Schirmer Tear Test. The vet will put a small strip of paper with little "hash marks" on it right inside the lower eyelid. It will stay there for usually one minute, and after the time is up the vet will look to see how far the moisture has wicked up the test strip. He will then compare it with normal values and determine whether or not your dog is producing an adequate amount of tears to keep the eye lubricated.
If the dog is diagnosed with dry eye, there are a couple of different preparations that you can use to help. First of all, you want to stay away from products like Artificial Tears and other over-the-counter eye lubricants, because these products contain a form of soap as a stabilizer, and while they are fine for occasional use in normal eyes that just happen to be in a temporarily drying condition, for the lifelong treatment that will be needed for dry eye, the soap stabilizer will be too irritating. There are special preparations that contain cyclosporine that are used to treat KCS. Cyclosporine is an anti-rejection drug that is used in organ transplant patients. It sets up a false immunity that tricks the body into thinking that nothing has changed, and with dry eye, essentially what it does is it jump starts the lacrimal glands (tear glands) back into working. If you stop using it, however, the lacrimal glands stop working again (usually after a week or two), and the dry eye returns and begins to progress again.
It is usually necessary to treat the eyes twice a day for the life of the dog. If dry eye is not treated, it will cause the eyes to produce a thick, ropy mucus in an attempt to protect the eyes from damage. Hyperpigmentation will also appear in the eye, the whites of the eyes will begin to turn dark brown, just like the iris, and the iris will darken almost to the point of blackness. Eventually, it will cause blindness. The cyclosporine is almost like a miracle drug, though, because with its use, the hyperpigmentation begins to decrease, and the ropy mucus will also stop when the tears begin to be made. Some veterinarians prefer liquid drops. These are made up by your pharmacist on an as-needed basis, a two-week to a month supply at a time, because the liquid drop mixes have a short shelf-life. There is also a veterinary product that is a salve called Optimmune that comes in a squeeze tube, and this lasts quite a bit longer and the salve tends to stay with the eye longer than the liquid drops do. I have used both on my pets over the years and I prefer the salve.
it could also be allergies or even demodex (a parasite that is normally found on dogs but sometimes can get outta hand). Demodex - easy just have your vet do a skin scrape and allergies just think if you have used or fed him/her anything new? You can always test for those too. Good Luck
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.